Thunderstorm Wind, Stanley
- When
- August 3, 3:20 PM MST
- Where
- Stanley County, 0.69 mi N of Bunker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.240, -101.100
Sixty mph winds were estimated in Bunker.
Several thunderstorms brought sixty mph winds or higher along with large hail to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms brought sixty mph winds or higher along with large hail to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 1:40 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT TUE AUG 3 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THE MAIN FORECAST CHALLENGE IS THE TIMING OF THE COOLER AND DRIER THAT WILL INVADE THE REGION FROM NORTHERN CANADA. MODEL PREFERENCE WAS A BLEND OF 0Z ECMWF/9Z SREF/12Z NAM. THE 12Z GFS WAS OVERLY AGGRESSIVE WITH RETURN FLOW DEVELOPING AS EARLY AS 0Z FRIDAY AND WAS THEREFOR REJECTED. AS OF 19Z SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE...ARE ONGOING ACROSS WESTERN SOUTH DAKOTA. THE STRONGEST STORMS ARE SLOWLY BUILDING SOUTHEAST OF THE LINE...OR TOWARDS BETTER INSTABILITY. A SURFACE HIGH PRESSURE AND WEAK NORTHEAST WINDS SHOULD KEEP MOST OF THE SEVERE WEATHER ACROSS SW AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON/EVENING. WILL MAINTAIN HIGH POPS THROUGH MOST OF THE TONIGHT PERIOD AS DRIER AIR FILTERS INTO THE REGION FROM THE NORTHWEST. WEDNESDAY WILL FEATURE THE CONTINUATION OF THE INFLUX OF COOLER DRIER AIR WITH BOUNDARY LAYER DEW POINTS DROPPING FROM THE MID 60S...TO THE MID 50S BY 0Z THURSDAY. WITH THE ATMOSPHERE BECOMING INCREASINGLY MORE STABLE DURING THE AFTERNOON HOURS...HAVE REDUCED POPS TO SCHC CWA WIDE. THE NEXT POSSIBILITY FOR WEATHER COULD BE THURSDAY NIGHT ACROSS THE SW CWA...OR ALONG I90. BOTH THE SREF AND NAM SHOW A LLJ DEVELOPING AFTER 06Z FRIDAY ACROSS WESTERN SOUTH DAKOTA. WHILE THE OVERALL AMOUNT OF AVAILABLE MOISTURE APPEARS PRETTY LOW...WILL INTRODUCE SCHC POPS FOR NOW WITH THE BELIEF THAT MORNING ACCAS COULD DEVELOP. .LONG TERM...FRIDAY THROUGH TUESDAY THE MODELS AND GFS ENSEMBLES AGREE REAL WELL THROUGH THE LONG TERM WITH THE UPPER LEVEL FLOW ACROSS OUR REGION. A 50H UPPER LEVEL RIDGE AXIS OUT WEST EARLY ON WILL BUILD EAST AND PARK ACROSS THE CENTRAL PART OF THE US BY SATURDAY AND REMAIN THROUGH TUESDAY. THE MODELS AND ENSEMBLES ALSO SHOW 50H UPPER LEVEL TROUGHING ACROSS THE WESTERN US THROUGH THIS TIME PERIOD. SEVERAL SHORT WAVES WILL COME OFF THIS TROUGH AND UP AND OVER THE RIDGE AXIS IN THE CENTRAL PART OF THE US BRINGING SEVERAL CHANCES OF SHRAS/TSRAS TO THE REGION. WITH THIS UPPER LEVEL RIDGING AND PLENTY OF SUNSHINE...TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR WITH HIGH HUMIDITY REMAINING. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THROUGH TONIGHT AND WEDNESDAY MORNING. A SHORT WAVE TROUGH SLIDING ACROSS THE REGION THROUGH TONIGHT WILL BRING SCT SHRAS/TSRAS TO THE AREA. SOME OF THESE MAY AFFECT THE TAF LOCATIONS. WILL WATCH DEVELOPMENT AND AMEND IF NECESSARY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 353 AM CDT TUE AUG 3 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 353 AM CDT TUE AUG 3 2010 /253 AM MDT TUE AUG 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS...PRIMARILY ACROSS WESTERN SOUTH DAKOTA...WILL TRANSITION EAST THROUGH THE COURSE OF THE AFTERNOON AND EVENING. THE SEVERE RISK SHOULD BE CONFINED WEST OF THE MISSOURI RIVER WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. FURTHER EAST...AN ISOLATED STORM OR TWO COULD FORM...WITH THE MAIN THREAT BEING LIGHTNING. THUNDERSTORMS WILL CONTINUE EAST OVERNIGHT...BUT THE RISK FOR SEVERE WEATHER WILL HAVE DIMINISHED GREATLY BY THE LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE IN THE FORECAST FOR WEDNESDAY AND THE UPCOMING WEEKEND. THE RISK FOR SEVERE WEATHER IS EXPECTED TO BE LIMITED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON FOR WEST RIVER COMMUNITIES. CONNELLY
The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Sixty mph winds were estimated in Bunker.
Sixty mph winds were reported with quarter size hail.
Sixty mph winds were estimated south of Reliance.
Sixty mph winds were estimated in Gann Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257510, 257512, 257520, 257513, 257515, 257509, 257517.